Wyoming, 2024High Wind in Wyoming, September 18, 2024
September 18, 2024 · NWS RIW · 3 events in 3 counties and zones
Strong mid level winds mixed to the surface behind a cold front and brought high wind to portions of Natrona and Park Counties. The strongest wind occurred in the wind prone areas to the south and east of Casper.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to the surface behind a cold front and brought high wind to portions of Natrona and Park Counties. The strongest wind occurred in the wind prone areas to the south and east of Casper. A weather station along Scenic Drive registered wind gusts as high as 82 mph with other locations having wind gusts over 58 mph. Wind gusts as high as 61 mph occurred in the lee of the Absarokas near Cody.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 17, 11:50 PM MST, 2 hours 38 minutes earlier. Its key messages:
- Strong winds off the east slopes of the Absarokas and Bighorns through midday.
- Widely scattered rain showers (snow for higher terrain) for the northern half of the CWA off and on all day Wednesday.
- Dry conditions Thursday with cooler temperatures and sporadic precipitation chances Friday and over the weekend.
Area forecast discussion, Sep 17, 11:50 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1250 AM MDT Wed Sep 18 2024
.KEY MESSAGES...
- Strong winds off the east slopes of the Absarokas and Bighorns
through midday.
- Widely scattered rain showers (snow for higher terrain) for
the northern half of the CWA off and on all day Wednesday.
- Dry conditions Thursday with cooler temperatures and sporadic
precipitation chances Friday and over the weekend.
&&
.DISCUSSION...
Issued at 1234 AM MDT Wed Sep 18 2024
IR currently depicts a classic comma cloud signature from the
high plains to the northern Rockies with much of the colder
cloud tops out of the state. Radar shows some lingering rain
showers and light snow for the higher terrain across northern
parts of the CWA that will continue to wrap around off and on
throughout Wednesday. The cold front is now well to the east
with ample CAA pushing into the state reinforcing the gusty
westerly winds through the morning hours. Boundary layer winds
have 50 plus knots that could mix to the surface under the ample
cloud cover not capped aloft. The main focus areas for any high
winds will be off the east slopes of the Absarokas funneling
through the Cody foothills, as well as across the Rattlesnakes
to Natrona County. Winds will finally start diminishing towards
noon Wednesday and into the afternoon hours as the gradient
weakens in wake of the occluded front exiting to the east with
the main upper level low. Behind it will be induced ridging for
Thursday that will dry out the state but continue with the
cooler, more seasonable temperatures to end the work week and
over the weekend for the long term.
Next up will be another upper level low making its way down the
west coast towards the Four Corner Region. Models are now
indicating more alignment with one another pushing it further
south with less of an impact to the CWA. Cooler temperatures
will still be had with breezy winds Friday and into the weekend,
but precipitation chances look to be more minimal as the
shortwaves spin around the aforementioned low. Higher terrain
look to be most impacted with some weak mountain snow as well as
some rain showers for south central Wyoming as the low tracks
east across the southern states. The main jet will be cut off to
the north keeping the more potent lows with much colder air
near the Canadian border and into Canada. Longer term forecasts
have much model disagreement with some interesting weather
patterns to come by mid next week all dependent on some
trough/low tracks coming down from the GOA through the Pacific
northwest. Time will tell, so stay updated in the coming days.
All in all, once this current upper level low track eastward
later today, expect calmer yet somewhat unsettled weather to
come keeping the cooler temperatures going forward.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1002 PM MDT Tue Sep 17 2024
An upper low is currently moving across northwestern Wyoming. This
will keep shower chances going at KCOD, KJAC, and KWRL through the
night. KJAC is favored to see prevailing MVFR ceilings through
Wednesday morning. Most terminals across central and northern
Wyoming will see a gusty wind - KCPR through the night, and then
KCOD, KLND, KRIW, KRKS, and KWRL mid to late Wednesday morning.
Gusts of 25 to 40 knots are expected. Additionally, showers will
linger across northern Wyoming Wednesday afternoon, most likely to
impact KCOD, KJAC, and KWRL. Wind and showers will decrease as skies
begin to clear after around 02Z Thursday.
Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on smoke, icing, and turbulence
forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MDT today for WYZ003-019-020.
&&
DISCUSSION...Lowe
AVIATION...Myers
Hazardous weather outlook, Sep 18, 12:00 AM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
100 AM MDT Wed Sep 18 2024
WYZ001>020-022>030-191100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
100 AM MDT Wed Sep 18 2024
...HIGH WIND WARNING IN EFFECT FROM 3 AM TO NOON MDT WEDNESDAY...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Lingering rain showers and mountain snow through much of Wednesday.
Gusty westerly winds will diminish after noon becoming light towards
sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Natrona County Lower Elevations
- When
- September 18, 2:28 AM MST to 3:40 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred across Natrona County, with the strongest winds in the wind prone areas on the south and east sides of Casper. The strongest wind gust reported was 82 mph along Scenic Drive.
High Wind, Cody Foothills
- When
- September 18, 9:30 AM MST to 3:05 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Wind gusts as high as 60 mph occurred in the Cody Foothills, especially near the city of Cody.
High Wind, Green Mountains & Rattlesnake Range
- When
- September 18, 10:30 AM MST to 2:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Wind gusts as high as 60 mph occurred along Highway 220 near the Pathfinder Reservoir.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 18, 20241 death · $50,000 · 2 events
- Flash Flood in Hawaii, September 18, 2024$1.0 million · 1 event
- Flash Flooding in Virginia, September 18, 20249 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20246 events
- High Wind in Montana, September 18, 202455 kt wind · 4 events
- Heavy Rain in Nevada, September 18 to 19, 20244 events
- High Wind in South Dakota, September 18, 202462 kt wind · 3 events
- Heavy Rain in California, September 18 to 19, 20243 events
- Flood and Damaging Winds in Florida, September 18, 202450 kt wind · 3 events
- Flood and High Wind in Montana, September 18, 202458 kt wind · 2 events
- Hail and Damaging Wind in Kansas, September 18, 20241.25 in hail · 2 events
- Hail in North Dakota, September 18, 20241.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217160, 1217162, 1217161.